Minnesota, 2015

Hail and Damaging Wind in Minnesota, June 29, 2015

June 29, 2015 · NWS DLH · 7 events in 3 counties and zones

Thunderstorms dropped large hailstones up to 1 in diameter and strong winds to parts of northeast Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms dropped large hailstones up to 1 in diameter and strong winds to parts of northeast Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 29, 5:30 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 29, 5:30 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
630 AM CDT MON JUN 29 2015

.UPDATE...
ISSUED AT 630 AM CDT MON JUN 29 2015

UPDATED FOR THE NEW 12Z AVIATION DISCUSSION BELOW.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 325 AM CDT MON JUN 29 2015

AT 330 AM...CLEAR TO PARTLY CLOUDY SKIES WERE FOUND ACROSS THE
CWA. SOME PATCHY FOG AND DENSE FOG HAS BEEN CROPPING UP AT TIMES
THIS MORNING BUT NOT REALLY STICKING AROUND TOO LONG IN ANY ONE
LOCATION. CONTEMPLATED A DENSE FOG ADVISORY BUT THE FOG AT THIS
POINT HAS BEEN TOO PATCHY. TEMPERATURES WERE GENERALLY IN THE 50S.
DULUTH RADAR SHOWED SOME SPOTTY SHOWERS TRYING TO GET GOING ACROSS
FAR NORTHERN MN...WITH A SMALL BATCH OF THUNDERSTORMS NORTH OF
THE BORDER. A STRONGER AREA OF THUNDERSTORMS WAS DIVING SE ACROSS
SOUTHEASTERN MANITOBA...EN ROUTE TO NW ONTARIO.

THE MAIN FOCUS FOR TODAY WILL BE THE POTENTIAL FOR SEVERE WEATHER
ACROSS THE NORTHLAND. DEEP LAYER NORTHWEST FLOW WILL PERSIST ONCE
AGAIN ACROSS THE REGION TODAY...AS A SHORTWAVE DROPS S/SE DURING
THE PERIOD OF MAX DAYTIME HEATING TODAY. SPC HAS AT LEAST A
MARGINAL RISK OF SEVERE WEATHER ACROSS THE ENTIRE CWA...WITH A
SLIGHT RISK FOR MUCH OF THE SOUTHERN PORTION OF THE CWA. THIS AREA
DOES LOOK TO HAVE THE BEST CHANCE FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...WITH MORE FAVORABLE FORECAST SOUNDINGS AND
IN THE VICINITY OF THE BEST UPPER LEVEL DYNAMICS.

FOR TODAY...WILL PULL BACK A BIT ON POPS FOR THE MORNING HOURS
BASED ON HIGH RESOLUTION MODELING AND AN EXPECTED PEAK IN ACTIVITY
FOR THE AFTERNOON AND EARLY EVENING. WILL GENERALLY GO WITH
SCATTERED WORDING FOR THE MORNING UNDER PARTLY SUNNY SKIES. COULD
STILL SEE SOME PATCHY FOG/DENSE FOG FOR A SHORT TIME THIS MORNING.
BY AFTERNOON...MLCAPE VALUES ON THE ORDER OF 1500-2000 J/KG CAN BE
EXPECTED ACROSS THE CWA...ESPECIALLY IN THE SLIGHT RISK AREA.
STEEP MID LEVEL LAPSE RATES AND EFFECTIVE SHEAR FROM THE SREF OF
25 TO 30 KNOTS WILL ALSO MAXIMIZE IN THE SLIGHT RISK AREA. THE
MAIN THREAT APPEARS TO BE LARGE HAIL...ALTHOUGH SPC NOTES THE
POTENTIAL FOR SOME STRONG WINDS GIVEN FAST FORWARD MOTION OF THE
STORMS AND EVAPORATIVE COOLING BENEATH THE CLOUD LEVEL. WILL HAVE
LIKELY POPS FOR THE AFTERNOON FOR MUCH OF THE AREA. HIGHS TODAY
WILL RANGE FROM THE UPPER 70S TO LOWER 80S.

FOR TONIGHT...THE SHOWERS AND THUNDERSTORMS SHOULD CONTINUE INTO
THE NIGHT...ESPECIALLY IN THE EAST AND SOUTH. DRIER AIR WILL
GRADUALLY WORK ITS WAY IN FROM THE NORTH...BEHIND THE DEPARTING
UPPER LEVEL SHORTWAVE...AS HIGH PRESSURE IN ONTARIO POKES DOWN
INTO THE CWA. COULD STILL BE SOME STRONG/SEVERE STORMS IN THE
EVENING THOUGH.

TUESDAY IS SHAPING UP TO BE MUCH MORE QUIET ACROSS THE NORTHLAND.
WE COULD SEE SOME LINGERING SHOWERS/STORMS...ESPECIALLY IN NW WI.
BUT THE REST OF THE CWA SHOULD BE ON THE DRY SIDE. DEVELOPING EAST
WINDS WILL BRING SOME POTENTIAL LOW CLOUDS AND FOG TO COASTAL
AREAS...BUT THE MAJORITY OF THE CWA SHOULD SEE A GOOD DEAL OF
SUNSHINE AND HIGHS IN THE 70S.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 325 AM CDT MON JUN 29 2015

THE NORTHLAND WILL BEGIN THE PERIOD IN COOL NW FLOW IN THE UPPER
LEVELS AND SURFACE HIGH PRESSURE CENTERED OVER THE LAKE SUPERIOR
REGION. THE HIGH PRESSURE WILL HELP PROMOTE MOSTLY CLEAR SKIES.
THERE COULD BE A LITTLE FOG EARLY WEDNESDAY MORNING. A PASSING
SHORTWAVE COULD BRING SHOWERS AND STORMS TO THE ARROWHEAD WEDNESDAY.

AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE NORTHERN PLAINS AND
UPPER MIDWEST THURSDAY THROUGH FRIDAY...AND THIS COULD BRING SHOWERS
AND STORMS THROUGH THE REGION.

SATURDAY MIGHT BE THE WARMEST DAY OF THE WEEK. AN UPPER LEVEL RIDGE
WILL MOVE THROUGH THE REGION. THERE WILL BE INCREASING SOUTHERLY
FLOW IN THE LOW LEVELS AS A PROMINENT COLD FRONT MOVES INTO THE
PLAINS. SHOWERS AND STORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY AS
THAT COLD FRONT MOVES THROUGH THE REGION.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 630 AM CDT MON JUN 29 2015

THERE COULD BE LINGERING FOG AT NE MINNESOTA AND NW WISCONSIN
TERMINALS EARLY THIS MORNING. OTHERWISE...VFR CONDITIONS WILL
DEVELOP THIS MORNING AND LIKELY CONTINUE THROUGH THE DAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS MORNING OR EARLY THIS AFTERNOON. THE HEAVIER SHOWERS IN THE
STORMS COULD BRING BRIEF IFR/MVFR CONDITIONS TO THE REGION. THERE
IS A SLIGHT RISK OF SEVERE WEATHER TODAY...MOST NOTABLY FOR KBRD.
THE MAIN THREAT THATS WILL COME WITH THUNDERSTORMS IS LARGE HAIL
AND DAMAGING WINDS.

THE REGION SHOULD BEGIN TO CLEAR TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  79  55  66  49 /  70  40  10   0
INL  78  50  73  47 /  60  10  10   0
BRD  83  57  77  53 /  50  20  10   0
HYR  79  55  71  45 /  70  50  10   0
ASX  77  53  64  45 /  70  50  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...NONE.
&&

UPDATE...GROCHOCINSKI
SHORT TERM...DAP
LONG TERM...GROCHOCINSKI
AVIATION...GROCHOCINSKI
Hazardous weather outlook, Jun 29, 3:22 AM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
422 AM CDT MON JUN 29 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
422 AM CDT MON JUN 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...GENERALLY SOUTH OF A LINE FROM WALKER...TO GRAND
RAPIDS...TO TWO HARBORS IN MINNESOTA...AND WEST OF A PORT WING TO
WINTER LINE IN WISCONSIN. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE ELSEWHERE ACROSS THE FORECAST AREA...BUT THE BEST CHANCE
OF SEVERE STORMS ARE EXPECTED TO BE IN THE SLIGHT RISK AREA.
LARGE HAIL APPEARS TO BE THE PRIMARY THREAT...BUT DAMAGING WINDS
WILL ALSO BE POSSIBLE WITH A FEW OF THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE FOR EXTREME NORTHERN AREAS OF THE
MINNESOTA ARROWHEAD ON WEDNESDAY. THUNDERSTORMS ARE AGAIN POSSIBLE
FROM THURSDAY AFTERNOON INTO FRIDAY NIGHT...AND FROM SATURDAY
NIGHT INTO SUNDAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT
A FEW STRONGER STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

LSZ121-140>148-301130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
422 AM CDT MON JUN 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR THIS AFTERNOON AND EVENING. THE
BEST CHANCE FOR SEVERE WEATHER WILL BE AT THE WESTERN TIP OF LAKE
SUPERIOR...NEAR THE PORTS OF DULUTH AND SUPERIOR. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE FROM THURSDAY AFTERNOON INTO FRIDAY
NIGHT...AND FROM SATURDAY NIGHT INTO SUNDAY. THE STORMS ARE NOT
EXPECTED TO BE SEVERE...BUT A FEW STRONGER STORMS ARE POSSIBLE.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 29, 5:48 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
648 AM CDT MON JUN 29 2015

MNZ010-011-291245-
NORTH ST. LOUIS-KOOCHICHING-
648 AM CDT MON JUN 29 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. LOUIS AND
EASTERN KOOCHICHING COUNTIES...

AT 647 AM CDT...A STRONG THUNDERSTORM WAS 27 MILES NORTH OF RANIER...
OR 29 MILES NORTH OF INTERNATIONAL FALLS...MOVING SOUTHEAST AT 45
MPH.

WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...AND HEAVY DOWNPOURS CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KABETOGAMA...ISLAND VIEW...RAINY LAKE AND KABETOGAMA LAKE.

THE STORMS WILL ALSO AFFECT VOYAGEURS NATIONAL PARK.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4862 9318 4862 9296 4861 9295 4854 9274
      4855 9265 4851 9263 4850 9269 4845 9274
      4832 9298 4864 9325 4864 9320
TIME...MOT...LOC 1147Z 321DEG 37KT 4900 9328

DAP
Special weather statement, Jun 29, 6:33 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
733 AM CDT MON JUN 29 2015

MNZ010-011-291315-
NORTH ST. LOUIS-KOOCHICHING-
733 AM CDT MON JUN 29 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. LOUIS AND
NORTHEASTERN KOOCHICHING COUNTIES...

AT 733 AM CDT...A STRONG THUNDERSTORM WAS OVER RANIER...OR NEAR
INTERNATIONAL FALLS...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  ERICKSBURG AROUND 745 AM CDT.
  RAY AROUND 805 AM CDT.
  KABETOGAMA AROUND 815 AM CDT.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4835 9287 4821 9317 4855 9346 4859 9346
      4861 9340 4860 9338 4863 9334 4864 9326
TIME...MOT...LOC 1233Z 324DEG 20KT 4858 9332

DAP
Special weather statement, Jun 29, 6:44 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
744 AM CDT MON JUN 29 2015

MNZ010-011-291330-
NORTH ST. LOUIS-KOOCHICHING-
744 AM CDT MON JUN 29 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. LOUIS AND
NORTHEASTERN KOOCHICHING COUNTIES...

AT 743 AM CDT...A STRONG THUNDERSTORM WAS 7 MILES EAST OF ISLAND
VIEW...OR 16 MILES EAST OF INTERNATIONAL FALLS...MOVING SOUTHEAST AT
30 MPH.

WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN NORTH
ST. LOUIS AND NORTHEASTERN KOOCHICHING COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS...SAND POINT LAKE...RAINY LAKE AND KABETOGAMA
LAKE. THE STORMS WILL ALSO AFFECT VOYAGEURS NATIONAL PARK.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4862 9296 4861 9295 4854 9274 4855 9265
      4850 9263 4850 9269 4846 9271 4844 9268
      4845 9250 4841 9245 4835 9247 4823 9278
      4862 9320
TIME...MOT...LOC 1243Z 326DEG 25KT 4857 9304

DAP

The radar

The Duluth radar (KDLH), 189 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, St. Louis

When
June 29, 6:58 AM CST
Where
St. Louis County, 0.83 mi SSW of Kabetogama
Measured
1 in hail
Reported by
COOP Observer
Coordinates
48.440, -93.030

Hail, St. Louis

When
June 29, 10:22 AM CST
Where
St. Louis County, 0.84 mi SE of Bayview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.740, -92.190

A large tree was also blown down.

Thunderstorm Wind, St. Louis

When
June 29, 10:22 AM CST
Where
St. Louis County, 0.84 mi SE of Bayview
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.740, -92.190

A large tree was down.

Hail, St. Louis

When
June 29, 10:25 AM CST
Where
St. Louis County, 1.46 mi SSE of Duluth Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.780, -92.120

Hail, St. Louis

When
June 29, 12:17 PM CST
Where
St. Louis County, 0.84 mi NE of New Duluth
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
46.680, -92.210

Hail, Carlton

When
June 29, 12:40 PM CST
Where
Carlton County, 0.47 mi E of Cromwell
Measured
0.88 in hail
Reported by
Public
Coordinates
46.680, -92.870

Hail, Pine

When
June 29, 1:58 PM CST
Where
Pine County, 4.15 mi S of Bruno
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.220, -92.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580076, 580077, 580082, 580078, 580079, 580080, 580081.